Alert archive / Iowa / Areal Flood Warnings in 2016
Areal Flood Warning 10, NWS La Crosse, WI
NWS La Crosse, WI issued this areal flood warning at Aug 24, 2016, 4:17 AM CDT for Howard County, Mitchell County, Iowa. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 24, 2016, 4:17 AM CDT (09:17 UTC)
- Expired
- Aug 24, 2016, 7:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- None
Counties Howard County, IA, Mitchell County, IA
The radar
The La Crosse radar (KARX), 121 km from the middle of the area, began a volume at 09:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 9.3 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 83 J/kg
- Mixed-layer CIN
- -226 J/kg
- Mixed-layer LCL
- 974 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this areal flood warning went out at Aug 24, 2:36 AM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, Aug 24, 2:36 AM CDT, 1 hour 41 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 236 AM CDT WED AUG 24 2016 .SHORT TERM...(Today and Tonight) Issued at 236 AM CDT Wed Aug 24 2016 Dealing with major flash flood scenario across northeast tier of counties in Iowa early this morning with large swath of 4"+ rainfalls likely. Already issued some site specific river flood warnings but amount of impact likely to be seen after daybreak today. Area is primed with bulls-eye of precipitable water near 2" and low level jet impacting outflow boundary from nearly steady state convection. To the south of convection steady low level inflow with 70+ surface dew points continues to advect into this east-west orientated line of storms. Legacy rainfall estimates off radar are underestimating rainfall while Dual Pol is just a bit high. Needless to say, combination of watches and warnings are in effect. Closed low continues to slowly move east across southern Canadian prairies leaving western Great Lakes in southwest flow and favorable jet dynamics for good updrafts/lift. Minor waves moving through this flow spawned earlier convection, but low level moisture transport starts to shift east gradually this morning so feeling is convection will gradually end from west to east to follow suit. Lower confidence on how later in the day will pan out with some short term guidance suggesting another wave could advect northeast in flow and work on slow moving frontal boundary. While rain threat will shift east, continued small risks in south and southeast areas. Cooler and drier air begins to shift in for tonight and push any remaining rain threats off to the southeast. .LONG TERM...(Thursday through Tuesday) Issued at 236 AM CDT Wed Aug 24 2016 Medium range guidance suggests closed low opens up and moves east along US and Canadian border for latter part of week. This will mean quiet few days with short term upper ridge returning into Friday. May see some early morning valley fog setup but did not have time to work those details into the forecast database right now. Will have to add these features as time permits. Next wave enters the picture by Friday night with moisture transport returning. This is a quick moving wave and threat of any severe weather for Saturday time frame may not fall into place with limited moisture return. Again, this will have to be watched for later detail. Early next week looking quiet behind wave. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1231 AM CDT Wed Aug 24 2016 Showers and storms continue to work across the region but will gradually fade the next few hours, allowing for lower stratus to develop in their wake. For the moment, continue to expect ceilings to lower to MVFR at LSE and likely IFR for RST, but confidence in how long those lower ceilings stick around today remains low. Should see quick improvement into the afternoon as a cold front arrives and much drier air sweeps across the area. && .HYDROLOGY... Issued at 236 AM CDT Wed Aug 24 2016 Copious amounts of rain overnight have led to widespread and serious flash flooding in far northeastern Iowa into southwest Wisconsin. Rivers on the rise and site specific forecasts put together to get some flood warnings out with as much lead time as we could. Some locations could have moderate to major flooding very quickly today with 5"+ rainfall totals still coming in. Warnings will continue for much of the region for awhile this morning. Forecasts from the River Forecast center will be made available as soon as possible. && .ARX Watches/Warnings/Advisories... WI...Flash Flood Watch until Noon CDT today for WIZ053>055. MN...None. IA...None. && SHORT TERM...Shea LONG TERM...Shea AVIATION...Lawrence HYDROLOGY...Shea
Hazardous weather outlook, Aug 24, 1:32 AM CDT, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 132 AM CDT WED AUG 24 2016 IAZ018-019-029-030-MNZ079-086>088-WIZ017-029-032>034-041>044-061- 251200- FLOYD-CHICKASAW-FAYETTE-CLAYTON-WABASHA-DODGE-OLMSTED-WINONA- TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU- ADAMS-GRANT- 132 AM CDT WED AUG 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST MINNESOTA...CENTRAL WISCONSIN... NORTH CENTRAL WISCONSIN...SOUTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED. STORMS COULD BE STRONG WITH LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE CHANCES FOR THUNDERSTORMS WEDNESDAY AND FROM LATER FRIDAY NIGHT INTO TUESDAY. A FEW STORMS ACROSS NORTHEAST IOWA AND FAR SOUTHWEST WISCONSIN MAY BE STRONG ON WEDNESDAY WITH GUSTY WINDS AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... RAINFALL REPORTS WOULD BE APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. IAZ008>011-MNZ094>096-WIZ053>055-251200- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-MOWER-FILLMORE-HOUSTON- VERNON-CRAWFORD-RICHLAND- 132 AM CDT WED AUG 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST MINNESOTA AND SOUTHWEST WISCONSIN. .DAY ONE...TONIGHT THUNDERSTORMS WITH HEAVY RAINFALL LEADING TO FLASH FLOODING IN SOME AREAS. BE ALERT FOR RISING WATER LEVELS AND BE PREPARED TO MOVE TO HIGHER GROUND. FLOODING IS ESPECIALLY DIFFICULT TO RECOGNIZE AT NIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE CHANCES FOR THUNDERSTORMS WEDNESDAY AND FROM LATER FRIDAY NIGHT INTO TUESDAY. A FEW STORMS ACROSS NORTHEAST IOWA AND FAR SOUTHWEST WISCONSIN MAY BE STRONG ON WEDNESDAY WITH GUSTY WINDS AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... REPORTS OF FLOODING WOULD BE APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. WETENKAMP
In the hours before
Local storm report, Aug 24, 3:13 AM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
313 AM CDT WED AUG 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 AM FLASH FLOOD 2 SE BELL CENTER 43.27N 90.81W
08/24/2016 CRAWFORD WI LAW ENFORCEMENT
MUD SLIDE WITH TREES IN THE ROAD REPORTED ON
COUNTY RD S.
&&
LAWRENCELocal storm report, Aug 24, 3:29 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
329 AM CDT WED AUG 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 AM FLASH FLOOD 1 E PROTIVIN 43.22N 92.07W
08/24/2016 WINNESHIEK IA 911 CALL CENTER
WATER UP TO KNEES IN RESIDENCE AND EVACUATING
&&
SHEALocal storm report, Aug 24, 3:33 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
333 AM CDT WED AUG 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 AM FLASH FLOOD STEUBEN 43.18N 90.86W
08/24/2016 CRAWFORD WI 911 CALL CENTER
MUDSLIDES ON HIGHWAY 179. WATER OVER BRIDGE AT OLD
HIGHWAY 61.
&&
SHEALocal storm report, Aug 24, 3:47 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
347 AM CDT WED AUG 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM HEAVY RAIN 3 S DORCHESTER 43.42N 91.51W
08/24/2016 M5.56 INCH ALLAMAKEE IA MESONET
MESONET STATION 3 S DORCHESTER /DCHI4R2/.
0331 AM HEAVY RAIN 4 NE RICEVILLE 43.40N 92.50W
08/24/2016 M4.25 INCH HOWARD IA MESONET
MESONET STATION 3 NE RICEVILLE /E4652/.
0245 AM HEAVY RAIN 1 ENE BLUFFTON 43.41N 91.90W
08/24/2016 M4.23 INCH WINNESHIEK IA MESONET
MESONET STATION BLUFFTON /BLFI4/.
0245 AM HEAVY RAIN STEUBEN 43.18N 90.86W
08/24/2016 M3.77 INCH CRAWFORD WI MESONET
MESONET STATION STEUBEN /STEW3/.
0245 AM HEAVY RAIN 2 SSE BASSETT 43.03N 92.50W
08/24/2016 M3.68 INCH CHICKASAW IA CO-OP OBSERVER
CO-OP OBSERVER STATION IONIA 2W /IONI4/.
0311 AM HEAVY RAIN DE SOTO 43.42N 91.19W
08/24/2016 M3.56 INCH CRAWFORD WI MESONET
MESONET STATION DE SOTO /C4731/.
0845 PM HEAVY RAIN 2 SSE BASSETT 43.03N 92.50W
08/23/2016 M3.37 INCH CHICKASAW IA CO-OP OBSERVER
CO-OP OBSERVER STATION IONIA 2W /IONI4/.
0307 AM HEAVY RAIN 3 WNW WAUKON JCT 43.17N 91.24W
08/24/2016 M3.31 INCH ALLAMAKEE IA MESONET
MESONET STATION 3 SE WATERVILLE /YSPI4/.
0330 AM HEAVY RAIN CHARLES CITY 43.06N 92.67W
08/24/2016 M3.08 INCH FLOYD IA MESONET
MESONET STATION CHARLES CITY-CEDAR RIVER
/CCYI4/.
0830 PM HEAVY RAIN CHARLES CITY 43.06N 92.67W
08/23/2016 M3.03 INCH FLOYD IA MESONET
MESONET STATION CHARLES CITY-CEDAR RIVER
/CCYI4/.
0300 AM HEAVY RAIN READSTOWN 43.45N 90.76W
08/24/2016 M3.00 INCH VERNON WI MESONET
MESONET STATION READSTOWN /REAW3/.
0130 AM HEAVY RAIN 5 E GREENLEAFTON 43.59N 92.11W
08/24/2016 M2.88 INCH FILLMORE MN MESONET
MESONET STATION PRESTON 6S /PCCM5/.
0303 AM HEAVY RAIN 1 ENE BOSCOBEL 43.15N 90.68W
08/24/2016 M2.83 INCH GRANT WI MESONET
MESONET STATION 1 ENE BOSCOBEL /BBLW3/.
0130 AM HEAVY RAIN 5 SSE GRAND MEADOW 43.63N 92.53W
08/24/2016 M2.62 INCH MOWER MN MESONET
MESONET STATION OSTRANDER 5WNW /SROM5/.
0300 AM HEAVY RAIN 2 S AUSTIN 43.64N 92.97W
08/24/2016 M2.26 INCH MOWER MN MESONET
MESONET STATION AUSTIN 3S /ASNM5/.
0245 AM HEAVY RAIN 5 SW WAUKON JCT 43.11N 91.26W
08/24/2016 M2.09 INCH ALLAMAKEE IA MESONET
MESONET STATION 4 ENE WATSON /YRII4/.
&&
SHEA
NWS LA CROSSE WI
IRIS SYSTEMLocal storm report, Aug 24, 3:52 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
352 AM CDT WED AUG 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 AM FLASH FLOOD 3 E PROTIVIN 43.22N 92.03W
08/24/2016 WINNESHIEK IA 911 CALL CENTER
COUNTY ROAD B16 IMPASSABLE DUE TO RISING WATER
&&
SHEALocal storm report, Aug 24, 4:06 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
406 AM CDT WED AUG 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 AM FLOOD STACYVILLE 43.44N 92.78W
08/24/2016 MITCHELL IA 911 CALL CENTER
WATER OVER ROADS IN VARIOUS AREAS OF COUNTY.
0405 AM HEAVY RAIN OSAGE 43.28N 92.81W
08/24/2016 M4.31 INCH MITCHELL IA EMERGENCY MNGR
&&
SHEAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 1:26 AM CDT | Flash Flood Watch | ARX | Crawford, Richland, Vernon | 8 hr |
| Aug 24, 2:26 AM CDT | Flash Flood Warning | ARX | Crawford, Richland | 6 hr |
| Aug 24, 5:04 AM CDT | River Flood Warning | ARX | Crawford | 52 hr |
| Aug 24, 5:52 AM CDT | Areal Flood Warning | ARX | Grant | 6 hr |
| Aug 24, 5:56 AM CDT | River Flood Warning | ARX | Crawford | 35 hr |
| Aug 24, 8:27 AM CDT | Areal Flood Warning | ARX | Crawford, Richland | 3 hr |
| Aug 23, 8:30 PM CDT | Special Weather Statement | ARX | Chickasaw, Winneshiek | 60 min |
| Aug 23, 9:10 PM CDT | Areal Flood Advisory | ARX | Allamakee, Chickasaw, Clayton, Fayette, Floyd, Howard and 2 more | 3 hr |
| Aug 23, 9:57 PM CDT | Areal Flood Warning | ARX | Chickasaw, Floyd, Howard | 9 hr |
| Aug 23, 10:11 PM CDT | Flash Flood Warning | ARX | Winneshiek | 4 hr |
| Aug 24, 12:21 AM CDT | Flash Flood Warning | ARX | Howard, Mitchell | 4 hr |
| Aug 24, 1:02 AM CDT | Flash Flood Warning | ARX | Allamakee, Winneshiek | 6 hr |
| Aug 24, 2:05 AM CDT | River Flood Warning | ARX | Winneshiek | 25 hr |
| Aug 24, 2:05 AM CDT | River Flood Warning | ARX | Allamakee | 3 days |
| Aug 24, 3:36 AM CDT | Areal Flood Warning | ARX | Fayette | 32 hr |
| Aug 24, 3:48 AM CDT | Flash Flood Warning | ARX | Chickasaw, Howard | 3 hr |
| Aug 24, 4:11 AM CDT | River Flood Warning | ARX | Winneshiek | 17 hr |
| Aug 24, 6:46 AM CDT | Flash Flood Warning | ARX | Allamakee, Chickasaw, Howard, Winneshiek | 6 hr |
| Aug 24, 8:00 AM CDT | River Flood Warning | ARX | Floyd | 48 hr |
| Aug 24, 8:59 AM CDT | River Flood Warning | ARX | Clayton | 4 days |
| Aug 24, 8:59 AM CDT | River Flood Warning | ARX | Clayton | 3 days |
| Aug 24, 10:38 AM CDT | Special Weather Statement | ARX | Chickasaw, Winneshiek | 82 min |
| Aug 24, 11:03 AM CDT | Areal Flood Warning | ARX | Allamakee, Chickasaw, Howard, Winneshiek | 24 hr |
Nearby
Areal Flood Warnings in Iowa, 2016Every areal flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.